Alert archive / North Carolina / Tornado Warnings in 2020
Tornado Warning 38, NWS Wilmington, NC
NWS Wilmington, NC issued this tornado warning at Dec 24, 2020, 12:12 PM EST for Bladen County, Columbus County, North Carolina. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 24, 2020, 12:12 PM EST (17:12 UTC)
- Expired
- Dec 24, 2020, 12:45 PM EST
- In force
- 33 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
Counties Bladen County, NC, Columbus County, NC
The radar
The Wilmington radar (KLTX), 74 km from the middle of the area, began a volume at 17:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 24, 12:16 PM EST | TORNADO | 5 Nne Chadbourn, NC | NWS STORM SURVERY CONFIRMED THAT AN EF0 TORNADO WITH WINDS APPROXIMATELY 65 MPH BRIEFLY TOUCHED DOWN NORTH OF CHADBOURN IN COLUMBUS COUNTY, NC ON DECMEBER 24, 2020. NWS STORM SURVEY FOUND MULTIPLE LARGE LIMBS SNAPPED FROM SEVERAL HARDWOOD AND SOFTWOOD TREES AN |
| Dec 24, 12:21 PM EST | TORNADO | 4 E Evergreen, NC | APPARENT TORNADO NEAR SILVER SPOON RD MOVING TOWARDS BLADEN COUNTY, CAPTURED IN PICTURES AND VIDEO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 5.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1064 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 188 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
872
WFUS52 KILM 241712
TORILM
NCC017-047-241745-
/O.NEW.KILM.TO.W.0038.201224T1712Z-201224T1745Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wilmington NC
1212 PM EST Thu Dec 24 2020
The National Weather Service in Wilmington has issued a
* Tornado Warning for...
Southwestern Bladen County in southeastern North Carolina...
Northwestern Columbus County in southeastern North Carolina...
* Until 1245 PM EST.
* At 1212 PM EST, a severe thunderstorm capable of producing a
tornado was located near Chadbourn, or 8 miles west of Whiteville,
moving north at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Expect damage to mobile homes, roofs, and vehicles.
* This dangerous storm will be near...
Bladenboro, Abbottsburg and Butters around 1230 PM EST.
Elizabethtown and Bladen Community College around 1240 PM EST.
Other locations impacted by this tornadic thunderstorm include
Dublin, Clarkton and Bladen County Hospital.
This includes US Route 74 between mile markers 380 and 391.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3467 7854 3427 7876 3431 7892 3448 7888
3451 7884 3452 7886 3452 7885 3454 7886
3456 7886 3459 7883 3463 7883 3465 7881
3466 7882 3467 7881 3469 7881 3471 7882
3472 7882
TIME...MOT...LOC 1712Z 198DEG 40KT 3437 7884
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
213 follow-up statements
029
WWUS52 KILM 241723
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
1223 PM EST Thu Dec 24 2020
NCC017-047-241745-
/O.CON.KILM.TO.W.0038.000000T0000Z-201224T1745Z/
Bladen NC-Columbus NC-
1223 PM EST Thu Dec 24 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1245 PM EST FOR
SOUTHWESTERN BLADEN AND NORTHWESTERN COLUMBUS COUNTIES...
At 1222 PM EST, a severe thunderstorm capable of producing a tornado
was located near Bladenboro, or 11 miles northwest of Whiteville,
moving north at 45 mph.
HAZARD...TORNADO.
SOURCE...Radar indicated rotation.
IMPACT...Expect damage to mobile homes, roofs, and vehicles.
This dangerous storm will be near...
Elizabethtown and Bladen Community College around 1240 PM EST.
Other locations impacted by this tornadic thunderstorm include
Dublin, Clarkton and Bladen County Hospital.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3467 7854 3433 7875 3436 7889 3448 7888
3451 7884 3452 7886 3452 7885 3454 7886
3456 7886 3459 7883 3463 7883 3465 7881
3466 7882 3467 7881 3469 7881 3471 7882
3472 7882
TIME...MOT...LOC 1722Z 198DEG 40KT 3449 7879
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
21239
WWUS52 KILM 241734
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
1234 PM EST Thu Dec 24 2020
NCC047-241744-
/O.CAN.KILM.TO.W.0038.000000T0000Z-201224T1745Z/
Columbus NC-
1234 PM EST Thu Dec 24 2020
...THE TORNADO WARNING FOR NORTHWESTERN COLUMBUS COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
LAT...LON 3467 7854 3447 7867 3446 7882 3448 7887
3451 7884 3452 7885 3454 7886 3456 7886
3459 7883 3463 7883 3465 7881 3466 7882
3467 7881 3469 7881 3472 7882
TIME...MOT...LOC 1734Z 198DEG 40KT 3462 7874
$$
NCC017-241745-
/O.CON.KILM.TO.W.0038.000000T0000Z-201224T1745Z/
Bladen NC-
1234 PM EST Thu Dec 24 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1245 PM EST FOR
SOUTHWESTERN BLADEN COUNTY...
At 1234 PM EST, a severe thunderstorm capable of producing a tornado
was located over Bladen Community College, or 7 miles west of
Elizabethtown, moving north at 45 mph.
HAZARD...TORNADO.
SOURCE...Radar indicated rotation.
IMPACT...Expect damage to mobile homes, roofs, and vehicles.
This tornadic thunderstorm will remain over mainly rural areas of
southwestern Bladen County, including the following locations...
Dublin, Bladen County Hospital and Clarkton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3467 7854 3447 7867 3446 7882 3448 7887
3451 7884 3452 7885 3454 7886 3456 7886
3459 7883 3463 7883 3465 7881 3466 7882
3467 7881 3469 7881 3472 7882
TIME...MOT...LOC 1734Z 198DEG 40KT 3462 7874
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
21071
WWUS52 KILM 241744
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
1244 PM EST Thu Dec 24 2020
NCC017-241754-
/O.EXP.KILM.TO.W.0038.000000T0000Z-201224T1745Z/
Bladen NC-
1244 PM EST Thu Dec 24 2020
...THE TORNADO WARNING FOR SOUTHWESTERN BLADEN COUNTY WILL EXPIRE AT
1245 PM EST...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 3467 7854 3447 7867 3446 7882 3448 7887
3451 7884 3452 7885 3454 7886 3456 7886
3459 7883 3463 7883 3465 7881 3466 7882
3467 7881 3469 7881 3472 7882
TIME...MOT...LOC 1744Z 198DEG 40KT 3471 7871
$$
21What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Dec 24, 10:51 AM EST, 1 hour 21 minutes earlier.
Area forecast discussion, Dec 24, 10:51 AM EST, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 1051 AM EST Thu Dec 24 2020 .SYNOPSIS... Increasingly mild, breezy and humid weather will precede a strong cold front. The front will bring a chance of severe thunderstorms later today. By Christmas Day and early on Saturday, the coldest air of the season will overspread the region. A slow warming trend is expected into early next week with seasonably cool temperatures much of the upcoming period. && .UPDATE... Based on latest 88D reflectivity trends and latest HRRR and other near term hourly models, have re-aligned the POPs, particularly the categorical POPs associated with the 2 areas of pcpn for the remainder of today thru tonight. The 1 associated with the SE-S wind convergent boundary currently moving across the FA. And the approach of the more widespread pcpn ahead of the approaching cold front. Will highlight the severe tstorm threat in conjunction with the latest SPC enhanced area. Previous 828 AM EST UPDATE... Raised a Wind Advisory for the immediate coast and inland coastal counties of Southeast NC. Ongoing forecast was right at the cusp of a Wind Adv for the aforementioned area. With the FA already entrenched in the warm sector and the projected wind dynamics in the lower levels this aftn and evening, the wind advisory is a plausible way to go especially with plenty of loose holiday decorations out and about. Have increased the seas slightly based on latest progged winds and resulting seas. Ie. The better fetch given the southerly trajectory time line. && .NEAR TERM /THROUGH FRIDAY/... As a strong cold front sweeps across the Carolinas, it will increase the chances of severe weather this afternoon into the evening with possible damaging winds and isolated tornadoes. The synoptic setting is showing a deep 500 mb trough from the Great Lakes into Texas. This trough will move into the Ohio Valley by 12 UTC Friday with a 125 knot Jet moving across the Carolinas late Thursday. At 850 mb, the low-level jet will approach speeds of 50 to 60 knots. The HREF shows the mean Cape between 500-1000 J/Kg along the coast with the maximum cape values extending 50 to 75 miles inland. The SRH range between 200-300 m2/s2. The updraft helicities indicate most of the updrafts, mainly east of a Little River to western Pender County. Chances for a Tornado Watch for late afternoon seem to be certain. As mentioned earlier, the one unknown impact will be the marine layer influence of weakening convection along the coast. Wind will increase by mid-morning and will reach the maximum values later this afternoon into the evening. South to southwest winds will increase to 25 to 30 mph with gusts of 40 to 45 mph outside of the convection. These wind speeds are just below wind advisory criteria. After the front/convection moves off the coast, cold air advection will occur, and a significant cooldown will occur and remain through next Monday. Highs are expected to reach into the lower 70s today, and the lows on Christmas morning will be 32F inland to upper 30s at the coast. Highs will struggle to make it to 40 inland and the lower 40s on the coast. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... An arctic airmass will be in place for the weekend and slowly modify by the end of the period. There may be some high clouds that drift across moreso later in the period but certainly no pops. Not surprisingly temperatures will be below normal the entire time with lows in the middle 20s with some isolated colder readings in the usual spots. Highs will struggle to reach the 40s once again Saturday but should see better moderation Sunday with lower 50s or so. && .LONG TERM /MONDAY THROUGH WEDNESDAY/... The extended period will remain relatively quiet with only a weak and mostly dry system moving across late Monday. Both the GFS and ECMWF have been consistent in all but drying out this system completely. Temperatures will warm up a bit Monday only to be reset in the wake of the front Tuesday followed by another modest warmup ahead of the next system well to the west. && .AVIATION /16Z THURSDAY THROUGH MONDAY/... Mostly VFR across the area for now, though MVFR ceilings have come in at KFLO due to SHRA. A strong cold front will enter into the western Carolinas around 18Z Thursday. With instability, showers and thunderstorms are likely to be in the area from 18-04Z. LIFR conditions are expected with the convection. Also the 850mb jet increases to 60kts and low-level wind shear will be likely with values approaching 50-55kts from the SSW. Slow clearing is expected after 04Z inland to 05Z at the coast. Extended Outlook...VFR, with clearing with strong north winds Friday. Wind easing Saturday. && .MARINE... Through Friday: A strong cold front will quickly approach the coastal waters today and move off the coast this evening. Winds speeds are expected to reach Gale Warning conditions with south to southwest winds of 30 knots and gust of 40 to 45 knots over the waters. A squall line will cross the waters this evening, and waterspouts are possible. This morning, the wave heights of 4 to 5 feet are expected to build to 5 to 6 feet in the nearshore waters and 9 to 13 feet 10 to 20 miles off the coast. Friday Night through Monday: A westerly flow of 15-20 knots initially will slowly decrease through the weekend as arctic high pressure drifts slowly to the east and more than anything modifies. Some residual significant seas of over six feet will probably keep a Small Craft Advisory in place for a few hours into early Saturday but otherwise seas will settle into a 2-4 foot range. Relatively tranquil conditions are expected next week with only a couple of wind shifts with seas remaining on the modest side. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...Wind Advisory until 3 AM EST Friday for NCZ105>110. MARINE...Gale Warning until 10 AM EST Friday for AMZ250-252-254-256. && SYNOPSIS...DCH UPDATE...DCH NEAR TERM...RH SHORT TERM...SHK LONG TERM...SHK AVIATION...IGB MARINE...SHK/RH
Hazardous weather outlook, Dec 24, 8:14 AM EST, 3 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 814 AM EST Thu Dec 24 2020 AMZ250-252-254-256-251315- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 814 AM EST Thu Dec 24 2020 ...GALE WARNING IN EFFECT UNTIL 10 AM EST FRIDAY... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Today and tonight. Strong to severe thunderstorms will be possible Thursday afternoon and evening. Main threats will be damaging wind gusts and isolated waterspouts. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. A small craft advisory will likely be required Friday morning through Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ105>110-251315- Inland Pender-Coastal Pender-Inland New Hanover-Coastal New Hanover- Inland Brunswick-Coastal Brunswick- 814 AM EST Thu Dec 24 2020 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 3 AM EST FRIDAY... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Today and tonight. Strong to severe thunderstorms are expected this afternoon and evening. Some of these storms may produce damaging wind gusts and isolated tornadoes. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. SCZ054-056-251315- Coastal Horry-Coastal Georgetown- 814 AM EST Thu Dec 24 2020 This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...Today and tonight. Strong to possibly severe thunderstorms will be possible this afternoon and evening. Some of these storms may produce damaging wind gusts and isolated tornadoes. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. NCZ087-096-099-SCZ017-023-024-032-033-039-055-058-059-251315- Robeson-Bladen-Columbus-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Georgetown-Central Horry-Northern Horry- 814 AM EST Thu Dec 24 2020 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. Strong to possibly severe thunderstorms will be possible this afternoon and evening. Some of these storms may produce damaging wind gusts and isolated tornadoes. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. dch
In the hours before
Special weather statement, Dec 24, 11:48 AM EST, 24 minutes before
Special Weather Statement
National Weather Service Wilmington NC
1148 AM EST Thu Dec 24 2020
NCZ087-096-099-SCZ059-241745-
Robeson NC-Columbus NC-Bladen NC-Northern Horry SC-
1148 AM EST Thu Dec 24 2020
...SPECIAL WEATHER STATEMENT FOR EASTERN ROBESON...BLADEN...
NORTHWESTERN COLUMBUS AND NORTH CENTRAL HORRY COUNTIES UNTIL 1245 PM
EST...
At 1146 AM EST, Doppler radar was tracking strong thunderstorms from
Green Sea to near Lumberton, moving north at 50 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Lumberton, Whiteville, Elizabethtown, Red Springs, Fairmont, Tabor
City, St. Pauls, Chadbourn, Bladenboro, Fair Bluff, Boardman, Rex,
Ammon, Hestertown, Shannon, Southeastern Community College, White
Oak, Smiths, Howellsville and Sidney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3494 7901 3490 7894 3484 7890 3485 7880
3485 7852 3486 7850 3484 7849 3481 7845
3479 7844 3475 7840 3406 7886 3409 7903
3484 7918 3495 7904
TIME...MOT...LOC 1646Z 194DEG 45KT 3412 7897
MORGANThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 24, 8:06 AM EST | Wind Advisory | ILM | Brunswick, New Hanover, Pender | 19 hr |
| Dec 24, 11:48 AM EST | Special Weather Statement | ILM | Bladen, Robeson | 57 min |
| Dec 24, 12:03 PM EST | Tornado Warning | ILM | Bladen, Columbus, Robeson | 27 min |
| Dec 24, 12:57 PM EST | Special Weather Statement | ILM | Bladen, Columbus, Robeson | 63 min |
| Dec 24, 1:16 PM EST | Tornado Warning | ILM | Bladen, Columbus | 29 min |
| Dec 24, 2:01 PM EST | Special Marine Warning | ILM | 37 min | |
| Dec 24, 2:25 PM EST | Tornado Warning | ILM | Columbus | 35 min |
| Dec 24, 2:36 PM EST | Tornado Warning | ILM | Bladen | 24 min |
| Dec 24, 2:55 PM EST | Tornado Warning | ILM | Bladen, Columbus | 35 min |
| Dec 24, 3:16 PM EST | Tornado Warning | ILM | Columbus | 29 min |
| Dec 24, 3:23 PM EST | Tornado Warning | ILM | Bladen, Columbus | 37 min |
| Dec 24, 3:46 PM EST | Special Marine Warning | ILM | 29 min | |
| Dec 24, 4:01 PM EST | Special Weather Statement | ILM | Columbus | 44 min |
| Dec 24, 4:47 PM EST | Special Weather Statement | ILM | Bladen | 58 min |
| Dec 24, 4:59 PM EST | Special Marine Warning | ILM | 61 min | |
| Dec 24, 5:46 PM EST | Special Weather Statement | ILM | Brunswick | 29 min |
| Dec 24, 5:57 PM EST | Special Marine Warning | ILM | 63 min | |
| Dec 24, 6:15 PM EST | Special Weather Statement | ILM | New Hanover, Pender | 45 min |
Nearby
Tornado Warnings in North Carolina, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.